U.S. doctors online nowAsk doctors free
A 58-year-old male asked:

Trying to get off opiate pain killers. i have decreased the amount of morphine sulfate that i have been taking. dosages down from 150mgms, to 60mgms in a 7 days. how can i minimize the withdrawell symptoms?

2 doctor answers6 doctors weighed in
Dr. Mary Engrav
Dr. Mary Engravanswered
Emergency Medicine 31 years experience
First : First of all, it sounds like you are doing a good job of gradually tapering down the narcotic medication. As you know, continuous use of opioids leads to physical dependence, and then withdrawal symptoms begin during reduction or cessation of opioids. Symptoms of withdrawal can include diarrhea, runny nose, feeling sweaty, salivating, shivering, nausea, vomiting, feeling like the hairs on your skin are standing up (gooseflesh), and having pain and craving for narcotics. The symptoms can last 7 to 14 days for the average patient. It is important to stay hydrated, patients in acute withdrawal may even need IV fluids. Medications that help nausea and vomiting such as Phenergan (promethazine) or zofran may be useful. Clonidine can help suppress withdrawal symptoms. There are counselors and groups that specialize in treating patients who are trying to reduce or stop taking narcotics. I would recommend that your physician be made aware that you are trying to reduce your narcotic use and that you have a medical evaluation. They may be able to recommend non-narcotic alternatives as well.
Dr. Merrie Anne Hamburg Eylers
Anesthesiology 28 years experience
Get help: Do not try to wean yourself from narcotics. See a pain management doctor. There are medications that can help with the withdrawal symptoms and weaning needs to be a slower process.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Oct 3, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.